Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Urinary Tract Cancers

Naphthalene and bladder cancer risk

12/10/2007

Question:

During research I was to my fear exposed to 2-napthalene. I pippetted from a solution containing 0.06 microgram 2-napthalene. A month later I had symptoms of dysuria and end-hematuria that resolved within days, I presumed it was a UTI (young female). As an MD I am now petrified this was due to the napthalene. And even if it was, what are my risk of developing cancer? I am a non smoker. Should I be worried, or is this amount comparable to someone smoking cigarette for some days? Regards

Answer:

http://ije.oxfordjournals.org/cgi/content/full/dyl290v1  

I would refer you to the above web site which provides an abstract from the Journal of Epidemiology regarding risk of bladder cancer following exposure to aryl-amines. The article would suggest that there is a relative lack of evidence to suggest that 2-napthalene increases bladder cancer risk. As to the episode of hematuria and dysuria, I would suspect bladder infection but only a urine culture and sensitivity would have proven the diagnosis.

I do not know what your current situation is, nor how much time has passed since this pipetting incident. I suspect that the level of exposure was limited and that, based upon available information, you should not be at increased risk. You should have any episode of gross hematuria evaluated (imaging of upper tracts and cystoscopy) whenever it occurs.

For more information:

Go to the Urinary Tract Cancers health topic, where you can:

Response by:

James F Donovan, Jr, MD James F Donovan, Jr, MD
Professor of Surgery
Director of UC Urology
College of Medicine
University of Cincinnati